Ohio, 2003

Hail and Damaging Winds in Ohio, July 4, 2003

July 4, 2003 · NWS CLE · 41 events in 25 counties and zones

37 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$832,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 4, 9:30 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 4, 9:30 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1030 AM EDT FRI JUL 4 2003

WILL MAKE SOME ADJ TO AFTN FCST BASED ON TIMING AND TREND OF TRW
LINE ACRS WRN LWR MI. WILL INCRS WORDING TO LKLY ACRS NRN COUNTIES
AND ADD TIMING. SCT TRW CURR IN NW PA WILL MOVE E BY MIDDAY WITH
MORE STORMS LATER.

.CLE...
OH...NONE.
PA...NONE.

BM
Hazardous weather outlook, Jul 4, 5:20 AM EST, 7 hours before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
620 AM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY
CAUTION SHOULD BE USED TODAY DUE TO THE HEAT AND HUMIDITY. HEAT
INDICES WILL APPROACH 100 DEGREES AND THOSE OUTDOORS SHOULD TAKE
PRECAUTIONS TO AVOID OVER HEATING. AIR POLLUTION AND OZONE COULD BE
HAZARDOUS TO CERTAIN INDIVIDUALS TODAY.

SEVERE THUNDERSTORMS MAY DEVELOP LATE TODAY AND TONIGHT. THE
GREATEST THREAT IS FOR DAMAGING WINDS OVER 60 MPH. HEAVY DOWNPOURS
ARE ALSO LIKELY AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING. THE
THREAT MAY BE GREATER THAN USUAL TODAY DUE TO THE LARGE NUMBER OF
PEOPLE AT OUTDOOR ACTIVITIES AND AT FIREWORKS DISPLAYS FOR THE
FOURTH OF JULY HOLIDAY.

.DAYS TWO THROUGH SEVEN...
SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT DUE TO POSSIBLE
SEVERE THUNDERSTORMS.

The radar

The Cleveland radar (KCLE), 94 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
July 4, 12:20 PM EST to 12:37 PM EST
Where
Lucas County, Sylvania
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
TRAINED SPOTTER
Coordinates
41.067, -82.883

Thunderstorm winds downed many trees and several power poles.

Thunderstorm Wind, Hancock

When
July 4, 12:45 PM EST to 1:10 PM EST
Where
Hancock County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
41.400, -83.467

Thunderstorm winds downed many trees and at least two power poles across the county.

Thunderstorm Wind, Sandusky

When
July 4, 1:00 PM EST to 1:15 PM EST
Where
Sandusky County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.783, -82.533

Thunderstorm winds downed several trees and large limbs across the county.

Thunderstorm Wind, Wood

When
July 4, 1:05 PM EST
Where
Wood County, Pemberville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.367, -81.067

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Wyandot

When
July 4, 1:15 PM EST
Where
Wyandot County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -81.200

Thunderstorm winds downed two trees near Carey and a third in the southeastern corner of the county.

Thunderstorm Wind, Seneca

When
July 4, 1:15 PM EST
Where
Seneca County, Tiffin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.400, -82.217

Thunderstorm winds downed trees in Tiffin and Fostoria.

Thunderstorm Wind, Erie

When
July 4, 1:26 PM EST
Where
Erie County, Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -81.250

Thunderstorm winds downed several trees. A home and building were damaged by fallen trees. A van was crushed by a tree.

Thunderstorm Wind, Trumbull

When
July 4, 1:40 PM EST
Where
Trumbull County, Newton Falls
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.717, -83.700

An estimated 75 mph thunderstorm wind gust was reported in Newton Falls. Several trees were downed.

Hail, Trumbull

When
July 4, 1:40 PM EST
Where
Trumbull County, Newton Falls
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.500, -81.983

Penny size hail was observed.

Hail, Portage

When
July 4, 1:41 PM EST
Where
Portage County, Ravenna
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.100, -80.750

Penny size hail was observed.

Thunderstorm Wind, Huron

When
July 4, 1:45 PM EST to 2:00 PM EST
Where
Huron County, Norwalk
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.383, -81.250

Thunderstorm winds downed several trees and many large limbs.

Thunderstorm Wind, Marion

When
July 4, 1:45 PM EST
Where
Marion County, Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
41.450, -82.717

Thunderstorm winds downed several trees.

Thunderstorm Wind, Seneca

When
July 4, 1:45 PM EST
Where
Seneca County, Attica
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
40.983, -83.633

Thunderstorm winds downed several trees and large limbs.

Thunderstorm Wind, Crawford

When
July 4, 2:00 PM EST
Where
Crawford County, Galion
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
40.883, -83.283

Thunderstorm winds downed several trees.

Thunderstorm Wind, Crawford

When
July 4, 2:00 PM EST
Where
Crawford County, Galion
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -82.017

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Huron

When
July 4, 2:00 PM EST
Where
Huron County, Norwalk
Measured
50 kt (58 mph) estimated gust
Property damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
41.183, -80.983

Thunderstorm winds downed dozens of trees and large limbs in and around Norwalk. At least four homes were damaged by trees.

Thunderstorm Wind, Lorain

When
July 4, 2:05 PM EST to 2:15 PM EST
Where
Lorain County, Oberlin
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -81.383

Thunderstorm winds downed many trees and large limbs across the county. The Oberlin, Kipton and Elyria areas were especially hard hit. A barn was blown down in Eaton Township. A car was crushed by a tree in Elyria. A peak wind gust of 54 mph was measured at the Lorain County Airport near Elyria.

Thunderstorm Wind, Mahoning

When
July 4, 2:10 PM EST
Where
Mahoning County, Austintown
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
41.367, -82.100

Thunderstorm winds downed two trees.

Thunderstorm Wind, Lorain

When
July 4, 2:15 PM EST to 2:35 PM EST
Where
Lorain County, Elyria
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.383, -83.117

Thunderstorm winds downed several large tree limbs. A car was damaged by a limb on the west side of Elyria.

Thunderstorm Wind, Cuyahoga

When
July 4, 2:25 PM EST
Where
Cuyahoga County, North Olmsted
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.800, -82.283

A 58 mph thunderstorm wind gust was reported. A few trees were downed.

Hail, Lorain

When
July 4, 2:25 PM EST
Where
Lorain County, Elyria
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.283, -82.217

Nickel size hail was observed.

Thunderstorm Wind, Richland

When
July 4, 2:27 PM EST to 2:49 PM EST
Where
Richland County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
40.450, -82.267

Thunderstorm winds downed trees across the county.

Thunderstorm Wind, Trumbull

When
July 4, 2:30 PM EST
Where
Trumbull County, Niles
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
40.733, -82.783

Thunderstorm winds downed several trees.

Thunderstorm Wind, Ashland

When
July 4, 2:30 PM EST
Where
Ashland County, Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
41.233, -82.617

Thunderstorm winds downed one tree and several large limbs.

Thunderstorm Wind, Geauga

When
July 4, 2:30 PM EST
Where
Geauga County, Auburn Center
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -81.150

Thunderstorm winds downed several trees in Auburn Township.

Thunderstorm Wind, Ashland

When
July 4, 2:30 PM EST to 2:50 PM EST
Where
Ashland County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.167, -81.233

Thunderstorm winds downed many trees and large limbs across the county.

Thunderstorm Wind, Morrow

When
July 4, 2:30 PM EST
Where
Morrow County, Johnsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.583, -83.133

Thunderstorm winds downed a few large trees.

Thunderstorm Wind, Lorain

When
July 4, 2:30 PM EST
Where
Lorain County, Amherst
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
40.867, -82.300

Thunderstorm winds downed several trees.

Thunderstorm Wind, Trumbull

When
July 4, 2:37 PM EST
Where
Trumbull County, Cortland
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
41.100, -83.167

Thunderstorm winds downed several trees.

Thunderstorm Wind, Lorain

When
July 4, 2:40 PM EST
Where
Lorain County, Eaton Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
41.100, -80.967

Thunderstorm winds blew down a barn in Eaton Township.

Thunderstorm Wind, Medina

When
July 4, 2:45 PM EST to 3:00 PM EST
Where
Medina County, Weymouth
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.050, -81.383

Thunderstorm winds toppled around two dozen trees near Weymouth.

Thunderstorm Wind, Geauga

When
July 4, 2:52 PM EST
Where
Geauga County, Parkman
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
41.183, -80.767

Thunderstorm winds damaged a barn and downed one large tree.

Thunderstorm Wind, Wayne

When
July 4, 3:05 PM EST
Where
Wayne County, Apple Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.233, -82.617

Thunderstorm winds toppled two very large trees.

Thunderstorm Wind, Holmes

When
July 4, 3:15 PM EST
Where
Holmes County, Killbuck
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
40.750, -81.833

Thunderstorm winds downed several trees.

Thunderstorm Wind, Summit

When
July 4, 3:15 PM EST
Where
Summit County, Mogadore
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
41.183, -80.983

Thunderstorm winds downed a large tree which landed on a house and caused significant damage.

Thunderstorm Wind, Portage

When
July 4, 3:19 PM EST to 3:44 PM EST
Where
Portage County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
41.417, -81.917

Thunderstorm winds downed over 30 trees in Paris Township, five trees in Hiram and scattered trees elsewhere across the county. A roof was torn off of a garage in Paris Township.

Thunderstorm Wind, Knox

When
July 4, 3:23 PM EST
Where
Knox County, Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.333, -80.733

Thunderstorm winds downed many trees.

Hail, Portage

When
July 4, 3:26 PM EST
Where
Portage County, Hiram
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.733, -82.783

Nickel size hail was observed.

Thunderstorm Wind, Stark

When
July 4, 3:30 PM EST
Where
Stark County, Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.617, -82.667

Thunderstorm winds downed two large trees three miles southwest of Canton.

Thunderstorm Wind, Stark

When
July 4, 3:32 PM EST
Where
Stark County, Waynesburg
Measured
52 kt (60 mph) measured gust
Property damage
$7,000
Reported by
TRAINED SPOTTER
Coordinates
41.183, -81.800

A 60 mph thunderstorm wind gust was measured. A few trees and large limbs were downed.

Thunderstorm Wind, Mahoning

When
July 4, 3:35 PM EST
Where
Mahoning County, Lake Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.367, -82.100

Thunderstorm winds downed several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376175, 5376164, 5376163, 5376473, 5376549, 5376551, 5376550, 5376101, 5378127, 5379726, 5376102, 5376166, 5376559, 5376165, 5376552, 5376555, 5376103, 5376173, 5376558, 5376169, 5376557, 5376178, 5376168, 5376171, 5376176, 5376553, 5376561, 5376566, 5376167, 5375439, 5376170, 5376563, 5376556, 5376172, 5376554, 5376564, 5376562, 5376560, 5376177, 5376565, and more.